Flash Flood, Tazewell
- When
- June 14, 7:01 PM EST to 9:00 PM EST
- Where
- Tazewell County, Richlands
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
A heavy rain producing thunderstorm prompted flash flooding across far western parts of Tazewell Co. The community of Short Gap experienced flooding with mudslides.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A heavy rain producing thunderstorm prompted flash flooding across far western parts of Tazewell Co. The community of Short Gap experienced flooding with mudslides. Flooding was also reported at Doran and along the Town Hill Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 6:57 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 757 PM EDT MON JUN 14 2004 UPDATED FOR AVIATION .SYNOPSIS... WILL KEEP THE CURRENT FLOOD WATCH FOR FAR SE WV...SOUTH INTO THE HIGH COUNTRY OF NC IN EFFECT TIL MIDNIGHT. MODELS CONTINUE TO SHOW BEST MOISTURE TRANSPORT INTO MY FAR WRN CWA THIS EVENING...WHERE LOWEST FFG ARE....WHICH IS ALSO THE AREA THAT HAS BEEN HARD HIT RECENTLY WITH HEAVY RAIN && .SHORT TERM (THROUGH WEDNESDAY NIGHT)... POTENTIAL FOR HEAVY RAIN WILL CONTINUE TO EXIST THROUGH AT LEAST TUESDAY EVENING...AS WE WILL CONTINUE TO HAVE A TROPICAL CONNECTION INTERACTING WITH THE WESTERLIES JUST NORTH OF US. LOOKS LIKE MY SRN FA WILL SEE THE BEST CHANCE OF THE HEAVIER RAINS ON TUESDAY AFTN AND EVENING....AS WELL AS SOME OF THE MTNS. FRONT APPROACHES WED...WITH ANOTHER SHOT OF SHRA/TSRA...THEN STALLS IT OUT...AS IT ENCOUNTERS THE UPPER RIDGE OVER THE SOUTHEAST. THIS WILL PUT OUR WRN CWA IN A BETTER CHANCE FOR CONVECTION. LEANED TOWARD ETA/S SPEED OF SYSTEMS GIVEN STRENGTH OF RIDGE. OVERALL LOWERED MAX TEMPS BASED ON MORE CLD COVERAGE AND PRECIP CHANCES...AND INCREASED OVERNIGHT LOWS...AS WE STAY IN A RATHER HUMID AIR MASS. && .LONG TERM (THURSDAY THROUGH MONDAY)... THU-SUN STILL LOOKING UNSETTLED...AS BROAD TROF OVER THE EAST REMAINS...WITH SERIES OF SFC FRONTS AND DISTURBANCES AFFECTING THE FA. TOWARD LATTER HALF OF WEEKEND ENOUGH OF A PUSH FROM THE NW TO SEND FRONT THROUGH THE FA BY SUNDAY AFTN...AND AT THIS POINT...HI PRS LOOKS TO PROVIDE DRY CONDITIONS FOR MONDAY. && .AVIATION... VERY MOIST AIRMASS WILL LEAD OF MVFR FOG AND IFR CIGS OVERNIGHT. SCT TSRA WILL CONTINUE THIS EVENING AND REDEVELOP AGAIN TUESDAY AFTERNOON. THERE MAY BE A WINDOW OF VRF CONDITIONS WITH CLOUD BASES BEING LIFTED TO 4000 AGL TUESDAY MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH TO MIDNIGHT...NCZ001-002-018. VA...FLOOD WATCH TO MIDNIGHT...VAZ007-009-010-012-015. WV...FLOOD WATCH TO MIDNIGHT...WVZ042-043. && AVIATION: 14 SHORT TERM: 05 LONG TERM: 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 534 AM EDT MON JUN 14 2004 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-151000- ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA- SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 534 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...WITH HEAVY DOWNPOURS POSSIBLY LEADING TO FLOODING IS SOME AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO A POSSIBILITY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047- 058-059-WVZ044-045-151000- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV- HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC- STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 534 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...WESTERN AND CENTRAL VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 206 PM EDT MON JUN 14 2004 NCZ001-002-VAZ009-012-015-016-141900- ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA- 206 PM EDT MON JUN 14 2004 AT 2:00 PM...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE ALONG THE VIRGINIA...NORTH CAROLINA BORDER...JUST WEST OF GALAX VIRGINIA. THESE THUNDERSTORMS WERE PRODUCING ABOUT AN INCH OF RAIN...MOST OF WHICH WAS FALLING IN LESS THAN 30 MINUTES. RAIN RATES WITH THESE THUNDERSTORMS WERE BETWEEN 3 AND 4 INCHES AN HOUR. AS A RESULT...RAPID RUNOFF IS LIKELY FROM THIS VERY HEAVY RAINFALL. BETWEEN 2:00 AND 3:00 PM...THESE THUNDERSTORMS ARE EXPECTED TO DRIFT NORTH INTO THE WESTERN PART OF THE NEW RIVER VALLEY...FROM WYTHEVILLE TO MARION. FOR YOUR SAFETY...BE ON THE LOOK OUT FOR PONDING OF WATER ON ROADS...ALONG WITH DEBRIS WASHED OUT OF DITCHES. FLOODING OF POOR DRAINAGE AREAS IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 528 PM EDT MON JUN 14 2004 VAZ023-142159- BOTETOURT- 528 PM EDT MON JUN 14 2004 A STRONG THUNDERSTORM WILL AFFECT LOCATIONS ALONG AND WEST OF INTERSTATE 81...INCLUDING THE TOWNS OF FINCASTLE...SPRINGWOOD...AND EAGLE ROCK. EXPECT HEAVY DOWNPOURS...WIND GUSTS TO 45 MPH...AND DEADLY LIGHTNING. THIS STORM WILL WEAKEN BY 600 PM. STAY INSIDE A STURDY SHELTER UNTIL THE STORM HAS PASSED. BE ALERT TO PONDING OF WATER ON THE HIGHWAYS. 05
The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407136.